Hail, Harrison
- When
- June 9, 11:45 AM EST
- Where
- Harrison County, 0.25 mi SSE of Bristol
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.277, -80.517
With a front staying just to the north and west, thunderstorms developed around midday with daytime heating. Due to drier air in the mid levels, the thunderstorms were not as widespread as compared to the coverage on the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
With a front staying just to the north and west, thunderstorms developed around midday with daytime heating. Due to drier air in the mid levels, the thunderstorms were not as widespread as compared to the coverage on the 8th. However, a few storms still produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 9, 11:39 AM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1239 PM EDT TUE JUN 9 2009 .SYNOPSIS... COLD FRONT ARRIVING TODAY BECOMES STATIONARY NEAR OR OVER THE AREA TONIGHT. NEXT COLD FRONT MOVES THROUGH LATE THURSDAY/THURSDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... UPDATED FORECAST FOR TODAY TO REMOVE LIKELY POPS THAT WAS PREVIOUSLY INCLUDED ACROSS OUR SOUTHERN COUNTIES. ALL OF THE LOCAL MODELS INDICATE IT SHOULD BE RAINING MOST LOCATIONS AT THIS MOMENT...AND YET...VISIBLE SATELLITE IMAGERY SHOWS LITTLE VERTICAL CLOUD DEVELOPMENT. SEE NO REAL FOCUSING MECHANISM FOR DEVELOPMENT THIS AFTERNOON...AND FEEL SCT WORDING SHOULD HANDLE THE EXPECTED COVERAGE OF ANY PRECIP/STORMS THAT DEVELOP. OTHERWISE...NO REAL CHANCES MADE. PREVIOUS DISCUSSION... CHANCE POPS NEEDED ALONG THE NORTHEAST MOUNTAINS THIS MORNING AS SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED OVERNIGHT. A COLD FRONT WILL ARRIVE TODAY AND STALL ACROSS THE NORTHERN PORTIONS OF WV. A LINE OF CONVECTION ASSOCIATED WITH THIS WAVE ACROSS WESTERN OH...HAVE BEEN TRACKED EAST ARRIVING TO SOUTHEAST OH DURING THE MORNING HOURS. THIS WAVE...IN COMBINATION WITH DIURNAL HEATING AND ABUNDANT MOISTURE ...WILL LIKELY PRODUCE HEAVY SHOWERS AND STRONG THUNDERSTORMS...SOME WITH GUSTY WINDS...SMALL HAIL...AND LOCALIZED HEAVY RAIN. THEREFORE...CHANCE POPS RETURNS ACROSS SOUTHEAST OH DURING THE EARLY MORNING HOURS AS A H5 SHORTWAVE...INCREASING TO LIKELY ALONG THE OH RIVER...AND WV MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE GFS IS MORE IN LINE WITH THIS ASSESSMENT. GMOS BIAS CORRECTED HIGHS AND LOWS ARE A GOOD BET THROUGH TONIGHT AS THIS GUIDANCE HAVE BEEN THE BEST PERFORMER FOR THE LAST COUPLE OF DAYS. TWEAKED DOWN GMOSBC NUMBERS AT BKW...CKB AND EKN. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... AFTER THE DIFFUSE FRONT LIFTS BACK NORTH THROUGH THE CWA...THE SHORT TERM FORECAST WILL BE DOMINATED BY NUMEROUS RIPPLES IN THE UPPER LEVEL FLOW THAT WILL SERVE TO SPARK CONVECTION ACROSS THE AREA AS THE WARM SECTOR REIGNS. CHALLENGE COMES FROM TRYING TO PUT HIGHER POPS IN AREAS WHERE MODELS AGREE ON STRONGER UPPER LEVEL FORCING ELEMENTS...BUT EVEN THIS FAR OUT...IT REMAINS A DAUNTING TASK. THE ATMOSPHERE WILL REMAIN UNSTABLE WITH SURFACE DEWPOINTS WELL INTO THE 60S. FORECAST SOUNDINGS SHOW A SATURATED COLUMN FOR WEDNESDAY AND THURSDAY...WITH PRECIPITABLE WATER VALUES RISING TO AROUND 2 INCHES. WITH THE PATTERN OF RECURRING CONVECTION...WATER ISSUES WILL BECOME A CONCERN FOR LOCATIONS THAT RECEIVE MULTIPLE BOUTS OF THUNDERSTORMS. ON THE OTHER HAND...WATER LOADING SHOULD DIMINISH THE SEVERE THREAT. AS THE SURFACE LOW PASSES TO THE NORTHEAST...THE STRONG COLD FRONT WILL PASS THROUGH THE CWA WITH A SIGNIFICANT CHANGE OF AIRMASS. THE MID LEVEL RIDGE THAT HAD BEEN STRONG ENOUGH TO KEEP THE PREVIOUS FRONT FROM MOVING THROUGH WITH WEAK NORTHWEST FLOW WILL GIVE WAY THIS TIME. A BRIEF CLEARING TREND WILL ALSO ENSUE BEHIND THE COLD FRONT. WHILE FIRMLY ENTRENCHED IN THE WARM SECTOR...THE WARM AND HUMID AIRMASS IN PLACE WEDNESDAY AND THURSDAY SHOULD BE HELD IN CHECK WITH POOR INSOLATION. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... MODELS CONTINUE TO SHOW TIMING ISSUES WITH THE MOVEMENT OF THE FRONT THROUGH THE EXTENDED PERIOD...HOWEVER...THE 12Z GFS LOOKS TO BE TRENDING TOWARD THE ECMWF SO PERHAPS THE MODELS ARE GETTING MORE IN SYNC. FOR NOW...IT APPEARS THAT THE INITIAL COLD FRONTAL PASSAGE WILL BE COMPLETE BY 12Z FRIDAY...WITH NORTHWEST FLOW IN PLACE AT THAT TIME. THE DEEPER MOISTURE WILL BE PULLING OUT...SO A SMALL CHANCE OF SHOWERS EARLY SHOULD GIVE WAY TO DRY WEATHER IN THE AFTERNOON AS HIGH PRESSURE BUILDS INTO THE REGION. THE SKY MAKE TAKE LONGER TO CLEAR HOWEVER AS THE NW FLOW AND LINGERING LOW LEVEL MOISTURE MAY HOLD ONTO THE CLOUDS LONGER. FOR FRIDAY NIGHT INTO SATURDAY...SFC HIGH PRESSURE SHOULD PROVIDE DRY WEATHER AS THE MOISTURE IS LIMITED AT BEST ACROSS THE AREA. THE QUESTION THEN BECOMES HOW QUICKLY WILL THE FRONT RETURN NORTHWARD. THE CANADIAN AND EARLIER GFS RUNS QUICKLY BROUGHT THE FRONT BACK NORTH AND SUGGESTED IT COULD RAIN AS EARLY AS SATURDAY NIGHT. FOR NOW HAVE JUST BEGUN TO EDGE THE CHANCES FOR RAIN BACK INTO THE REGION LATE SAT NIGHT AND THEN INCREASE THEM SOME SUNDAY THROUGH MONDAY AS ENERGY EJECTS OUT OF THE SWRN US TROUGH AND RIDES ACROSS THE RIDGE OVER THE SERN US. MOISTURE WILL DEFINITELY BE ON THE INCREASE AND WITH THE UNCERTAINTY ON THE TIMING OF THE WAVES...A CHANCE FOR A SHOWER IS POSSIBLE ANY TIME SUNDAY INTO MONDAY. FOR TEMPERATURES...GENERALLY FOLLOWED ALONG WITH THE HPC GUIDANCE AS THEY COMPARED WELL WITH THE 850 MB TEMP FCST AND ALSO WITH THE CLOUDS AROUND...WHICH SHOULD HOLD THE HIGHS DOWN JUST A TOUCH DAY 6 AND 7 ALONG WITH ALLOWING FOR A SLOW MODERATION OVERNIGHT FOR LOWS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... SATELLITE AND RADAR IMAGES SHOW SHOWERS AND ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. THESE STORMS ARE DEVELOPING IN RESPONSE TO A COLD FRONT WHICH WAS PUSHING SOUTHEAST TOWARD THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERYWHERE THIS AFTERNOON. OUTSIDE OF THE STORMS...VFR CONDITIONS ARE ANTICIPATED. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS. THE STORMS SHOULD DIMINSH AFTER SUNSET...WITH MOST OF THE REGION DRY BEFORE MIDNIGHT. DEPENDING ON WHAT AREAS RECEIVE RAIN TODAY...PATCHY DENSE FOG IS POSSIBLE AFTER MIDNIGHT WITH FAVORED VALLEY LOCATIONS SEEING IFR/LIFE CONDITIONS. THE FOG SHOULD BURN OFF EARLY WEDNESDAY WITH VFR CONDITIONS EXPECTED EVERYWHERE BY 15Z. DUE TO EQUIPMENT PROBLEMS AT PKB...MENTIONED AMD NOT SKED IN TAFPKB. AVIATION OUTLOOK /BEYOND 06Z WEDNESDAY/... AREAS OF IFR CONDITIONS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY. && .EQUIPMENT... PKB IS OTS ON ACCOUNT OF A POWER OUTAGE DUE TO A THUNDERSTORM. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...JSH/ARJ SHORT TERM...26 LONG TERM...ESS AVIATION...JSH EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 AM EDT TUE JUN 9 2009 VAZ003-004-WVZ027-028-030>040-046-047-100800- DICKENSON-BUCHANAN-CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 400 AM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LOCATIONS THAT RECEIVE MULTIPLE ROUNDS OF THUNDERSTORMS WEDNESDAY AND THURSDAY MAY BE AT RISK FOR FLOODING DUE TO HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026- 029-100800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-GILMER- 400 AM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THUNDERSTORMS MAY CONTAIN LARGE HAIL...GUSTY WINDS...AND HEAVY DOWNPOURS. ALSO...LOCATIONS THAT RECEIVE MULTIPLE ROUNDS OF THUNDERSTORMS WEDNESDAY AND THURSDAY MAY BE AT RISK FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1242 PM EDT TUE JUN 9 2009 WVZ020-031-091715- DODDRIDGE-HARRISON- 1242 PM EDT TUE JUN 9 2009 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND EAST CENTRAL DODDRIDGE COUNTIES... AT 1241 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR SALEM...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR WOLF SUMMIT AROUND 1250 PM...WEST MILFORD AROUND 100 PM...NUTTER FORT AROUND 110 PM AND STONEWOOD AROUND 115 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
The Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 16:45 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170258, 170259, 170260, 170261, 170263, 170266, 170264, 170262, 170271.